Of 537 vaccinated participants, 82 (15.1%) stated that they had changes in their menstrual pattern after vaccination (Table 2).
When those with the complaint of changes in their menstruation pattern after vaccination (n: 82) were evaluated, it was found that 68 received the Pfizer-BioNTech vaccine, 12 received the Pfizer-BioNTech and Sinovac (CoronaVac) vaccine, and 2 received the Sinovac (CoronaVac) vaccine.
Of the participants with a change in the menstrual pattern, 43.3% stated a change in their menstrual pattern occurred after the 2nd dose of vaccine, 33.3% after the 1st dose of vaccine, 21.7% after the 3rd dose of vaccine, and 1.7% after the 4th dose of vaccine.
The changes in the menstrual pattern were as follows: shorter cycle in 20 (3.7%) patients (early menstruation), delayed cycle in 31 (5.7%) patients (late menstruation), intermenstrual bleeding in 13 (2.4%) patients, heavier menstrual bleeding in 20 (3.7%) patients, lighter menstrual bleeding in 14 (2.6%) patients, shorter period in 13 (2.4%) patients, and longer period in 16 (2.9%) patients (Table 3).
Various changes were reported, the most observed change being delayed menstruation (late menstruation).
However, immune-mediated vaccine-induced thrombocytopenia can be considered a possible cause. Vaccine-induced thrombocytopenia and related menstrual changes have also been reported following many vaccinations previously (e.g., measles-mumps-rubella, hepatitis A and B, diphtheria tetanus-acellular pertussis, chickenpox, and influenza) [19, 20].
Another hypothesis is that vaccines may cause a strong immune reaction and stress that can temporarily affect the hypothalamic-pituitary-ovarian axis .
Glasp is a social web highlighter that people can highlight and organize quotes and thoughts from the web, and access other like-minded people’s learning.